Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 32, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2012, 12:34 PM MST for Coconino County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2012, 12:34 PM MST (19:34 UTC)
- Expired
- Aug 16, 2012, 1:00 PM MST
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 12:43 PM MST | HAIL 0.88 | Flagstaff, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
365 WUUS55 KFGZ 161934 SVRFGZ AZC005-162000- /O.NEW.KFGZ.SV.W.0032.120816T1934Z-120816T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1234 PM MST THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF FLAGSTAFF... * UNTIL 100 PM MST * AT 1230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL. THIS STORM WAS LOCATED OVER FLAGSTAFF...AND MOVING SLOWLY TO THE NORTHEAST. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILEPOST 200 ON I-40 BY 1240 PM MST... MILEPOST 205 ON I-40 BY 1255 PM MST... LAT...LON 3530 11161 3521 11149 3514 11164 3520 11172 TIME...MOT...LOC 1933Z 216DEG 10KT 3520 11162 $$ DB
1 follow-up statement
555 WWUS55 KFGZ 162000 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 100 PM MST THU AUG 16 2012 AZC005-162010- /O.EXP.KFGZ.SV.W.0032.000000T0000Z-120816T2000Z/ COCONINO AZ- 100 PM MST THU AUG 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO COUNTY HAS EXPIRED... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN. LAT...LON 3530 11161 3521 11149 3514 11164 3520 11172 TIME...MOT...LOC 2000Z 216DEG 10KT 3526 11157 $$ DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:15 AM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 16, 9:15 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 915 AM MST THU AUG 16 2012 .SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST FOR THE NEXT SEVERAL DAYS. THROUGH THE WEEKEND...MOISTURE WILL REMAIN MOST PLENTIFUL ALONG AND SOUTH OF THE MOGOLLON RIM PRODUCING SCATTERED THUNDERSTORMS DAILY. IN THE NORTHEAST CORNER OF THE STATE...DRIER AND MORE STABLE AIR WILL LIMIT THUNDERSTORM COVERAGE. && .DISCUSSION...SATELLITE DERIVED PRECIPITABLE WATER PLOTS AND THE MORNING SOUNDING FROM FLAGSTAFF SHOW THAT MOISTURE HAS SEEPED NORTHEASTWARD THIS MORNING WITH PRECIPITABLE WATER (PW) VALUES REACHING UP TO AROUND 1 INCH AS FAR NORTHEAST AS THE LITTLE COLORADO RIVER VALLEY. DRY AIR WITH PW LESS THAN 0.7 INCH REMAINS IN THE NORTHEAST CORNER OF THE STATE AND SHOULD KEEP THUNDERSTORM CHANCES THERE SLIGHT. STILL...THE RICHEST MOISTURE AND INSTABILITY REMAINS SOUTH OF THE RIM AND SHOULD FAVOR THUNDERSTORM DEVELOPMENT SHIFTING FROM THE MOGOLLON RIM EARLY IN THE AFTERNOON TO YAVAPAI AND NORTHERN GILA COUNTY AS THE DAY PROGRESSES. HAVE UPDATED THE FORECAST PACKAGE FOR TODAY AND THIS EVENING FOR HIGHER CHANCES OF THUNDERSTORMS FROM THE KAIBAB PLATEAU THROUGH THE MOGOLLON RIM AND WHITE MOUNTAINS NORTHEASTWARD. && .PREV DISCUSSION/330 AM MST/...THE MID LEVEL RIDGE AXIS STRETCHED FROM NEVADA THROUGH NE ARIZONA AND INTO NEW MEXICO THIS MORNING. SOUTH OF THE RIDGE AXIS...ACROSS YAVAPAI AND GILA COUNTIES AND THROUGH SOUTHERN ARIZONA...DEEP MOISTURE RESIDES WITH DEWPOINTS FROM THE MID 50S TO MID 60S. MUCH DRIER AIR LINGERS NORTH OF THE MOGOLLON RIM WHERE DEWPOINTS ARE IN THE 30S TO LOW 40S. EXTENSIVE MID LEVEL CLOUDS CONTINUE THIS MORNING OVER MUCH OF THE REGION...EVEN A FEW LIGHT SHOWERS AFFECTING YAVAPAI COUNTY. LATER TODAY...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS ALONG/SOUTH OF THE MOGOLLON RIM. FROM MID AFTERNOON THROUGH EARLY EVENING...SOME OF THESE STORMS SHOULD DRIFT TOWARD THE WEST INTO THE LOWER ELEVATIONS OF GILA AND YAVAPAI COUNTIES WHERE HIGHER INSTABILITY MAY LEAD TO A FEW STRONG STORMS. NORTH OF THE RIM...VERY LITTLE STORM ACTIVITY IS ANTICIPATED TODAY. LITTLE CHANGE IS EXPECTED OVERALL IN THIS GENERAL PATTERN THROUGH THE COMING WEEKEND. THE RIDGE IS FORECAST TO BECOME CENTERED OVER NEVADA AND WRN UTAH FRI-SUN...RESULTING IN A MORE NORTHEASTERLY STEERING FLOW OVER THE STATE. THIS FAVORS STORMS MOVING OFF THE MOGOLLON RIM AND WHITE MTNS INTO YAVAPAI AND GILA COUNTIES DURING THE LATE AFTN AND EVENING HOURS...SOME WITH STRONG WINDS AND HAIL. BY NEXT WEEK...HIGH PRESSURE IS FORECAST TO SHIFT EAST INTO AZ WITH ENOUGH MOISTURE FOR ISOLATED TO SCATTERED STORMS EACH DAY...MOST NUMEROUS OVER THE HIGHER TERRAIN. && .AVIATION...FOR THE 18Z PACKAGE...THROUGH 03Z...SCATTERED TSRA/SHRA ARE EXPECTED WEST AND SOUTH OF A LINE FROM KPGA-KINW-KSJN WITH ISOLATED COVERAGE EAST OF THIS LINE. SOME STORMS TODAY WILL PRODUCE HEAVY RAIN AND MVFR CONDITIONS...AND OUTFLOW WIND GUSTS TO 40KT. AFT 03Z STORM COVERAGE WILL DECREASE BUT NOT END...WITH SCATTERED -SHRA AND ISOLATED -TSRA...PRIMARILY SOUTH OF THE MOGOLLON RIM. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........DJO AVIATION.......DL FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 16, 9:17 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 917 AM MST THU AUG 16 2012 AZZ004>018-037>040-170400- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 917 AM MST THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY PRIMARILY ALONG AND SOUTH OF THE MOGOLLON RIM...WITH ISOLATED THUNDERSTORMS TO THE NORTHEAST. BY MID TO LATE AFTERNOON...STORMS WILL TEND TO DEVELOP SOUTHWESTWARD INTO THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES. SOME STORMS MAY BECOME STRONG TODAY...PRODUCING HAIL...HEAVY RAIN...AND GUSTY WINDS...ESPECIALLY SOUTHWEST OF THE MOGOLLON RIM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND SOUTH OF THE MOGOLLON RIM THROUGH THE WEEKEND WITH HEAVY RAIN...GUSTY WINDS AND HAIL POSSIBLE. A CHANCE OF AFTERNOON STORMS WILL CONTINUE FOR ALL OF NORTHERN ARIZONA NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:25 PM MST | Areal Flood Advisory | FGZ | Coconino | 65 min |
| Aug 16, 1:56 PM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 16, 3:31 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
| Aug 16, 3:37 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 16, 4:04 PM MST | Areal Flood Advisory | FGZ | Coconino | 116 min |
| Aug 16, 4:07 PM MST | Special Weather Statement | FGZ | Yavapai | 38 min |
| Aug 16, 4:58 PM MST | Special Weather Statement | FGZ | Yavapai | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.